Indiana, 2015Hail and Damaging Winds in Indiana, September 4, 2015
September 4, 2015 · NWS IND · 4 events in 1 county or zone
Scattered strong to severe storms developed on the afternoon and evening of the 4th focused over the eastern half of central Indiana. A measured 70 mph wind gust brought trees and limbs down near Greenfield, and penny to nickel size hail was reported from the eastern Indianapolis suburbs east into Hancock County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong to severe storms developed on the afternoon and evening of the 4th focused over the eastern half of central Indiana. A measured 70 mph wind gust brought trees and limbs down near Greenfield, and penny to nickel size hail was reported from the eastern Indianapolis suburbs east into Hancock County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 4, 3:30 PM EST, 1 hour earlier.
Area forecast discussion, Sep 4, 3:30 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
430 PM EDT FRI SEP 4 2015
.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.
&&
.SYNOPSIS...
ISSUED AT 127 PM EDT FRI SEP 4 2015
WEAK BUT HOT HIGH PRESSURE IN PLACE OVER THE OHIO VALLEY WILL
PROVIDE WARM AND HUMID WEATHER THROUGH THE HOLIDAY WEEKEND.
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
THROUGH THE WEEKEND...HOWEVER MOST AREAS WILL REMAIN DRY...HOT
AND HUMID.
A WEAK COOL FRONT IS EXPECTED TO PASS ACROSS THE AREA ON MONDAY
NIGHT AND THIS WILL BRING SOME RELIEF TO THE HEAT AND HUMIDITY
DURING THE NEXT WORK WEEK.
&&
.NEAR TERM /TONIGHT/...
ISSUED AT 127 PM EDT FRI SEP 4 2015
SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWS WEAK BUT BROAD AND
POORLY ORGANIZED HIGH PRESSURE IN PLACE ACROSS APPALACHIA AND THE
OHIO VALLEY. WATER VAPOR IMAGERY SHOWS A STRONG RIDGE IN PLACE
ALOFT ACROSS THE EASTERN UNITED STATES...HOWEVER A WEAK UPPER LOW
WAS CUT OFF FROM THE FLOW ALOFT OVER MICHIGAN. DEW POINT TEMPS
REMAINED RATHER HUMID ACROSS THE REGION IN THE UPPER 60S AND LOWER
70S.
MAIN FORECAST ISSUE FOR TONIGHT WILL BE POPS. GFS AND NAM CONTINUE
TO SUGGEST THE CUT OFF LOW ALOFT WILL RETROGRADE AND SAG SOUTH
SOMEWHAT INTO NORTHERN INDIANA OVERNIGHT. TIME HEIGHTS ONLY SHOW
LOWER LEVEL MOISTURE AVAILABLE...REPRESENTING THE VERY HIGH
SURFACE DEW POINTS. FORECAST SOUNDINGS CONTINUE TO SHOW A
RELATIVELY DRY COLUMN WITH CONDITIONS ONLY FAVORABLE FOR DIURNAL
CONVECTION DURING THE EARLY EVENING. RAPID REFRESH APPEARS A BIT
OVERDONE WITH EXPECTED CONVECTION THIS AFTERNOON...SHOWING
WIDESPREAD COVERAGE. GIVEN THE RECENT TRENDS AND THE LACK OF
ONGOING PRECIP WILL TREND BEARISH ON POPS. WILL BE UNABLE TO RULE
OUT SOME LOW POP CHANCES EARLY THIS EVENING...PARTICULARLY ACROSS
THE NORTH...BUT WILL ATTEMPT TO TREND TOWARD A DRY A DRY FORECAST
OVERNIGHT.
AS FOR TEMPS...THERE CONTINUES TO BE LITTLE CHANGE IN THE OVERALL
PATTERN. WILL STICK CLOSE TO PERSISTENCE. AGAIN WITH LIGHT
WINDS...MOSTLY CLEAR SKIES AND VERY LOW DEW POINT DEPRESSIONS
EXPECTED...FAVORABLE CONDITIONS WILL EXIST FOR FOG. THUS WILL
CONTINUE WITH PATCHY FOG MENTION...PARTICULARLY AWAY THE THE URBAN
HEAT ISLAND.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
ISSUED AT 127 PM EDT FRI SEP 4 2015
MODELS REMAIN IN PRETTY GOOD AGREEMENT DURING THIS PERIOD AND WILL
USE A BLEND. UPPER FLOW REMAINS HIGHLY AMPLIFIED THROUGH MONDAY
WITH A STRONG RIDGE IN PLACE ACROSS THE GREAT LAKES AND THE OHIO
VALLEY. MEANWHILE AT THE SURFACE THE WEAK AND POORLY ORGANIZED
HIGH PRESSURE SYSTEM REMAINS IN PLACE...PROVIDING WEAK SOUTHERLY
FLOW AND VERY MOIST DEW POINTS IN THE UPPER 60S AND LOW 70S.
LITTLE CHANGE IN THE OVERALL PATTERN IS EXPECTED DURING THIS
PERIOD AND WILL CONTINUE WITH A PERSISTENCE TYPE FORECAST THROUGH
THE PERIOD. FORECAST SOUNDINGS CONTINUE TO SUGGEST PLENTIFUL LOWER
LEVEL MOISTURE WITH DRY AIR ALOFT AND NO LIFT. EACH DAY FORECAST
SOUNDINGS SHOW CONVECTIVE TEMPS IN THE UPPER 80S TO AROUND
90...WITH CAPE DIMINISHING EACH DAY...FALLING FROM AROUND 2000
J/KG ON SATURDAY TO NEAR 1200 J/KG ON MONDAY. WITH LITTLE SUPPORT
IN THE AREA...ONLY CHANCES FOR PRECIP WILL BE DUE TO DIURNAL
HEATING. AS THE HEAT BUILDS THROUGH THE WEEKEND...EVEN THAT WILL
DIMINISH SOME AS CAPE LESSENS. THUS WILL PROBABLY NEED EVERY LOW
POPS ON AT LEAST SATURDAY TO COVER FOR THE ISOLATED POP UP
SHOWER...BUT MAY BE ABLE TO TREND TOWARD A DRY FORECAST ON SUNDAY
AND MONDAY DEPENDING UPON COLLABORATION.
AS FOR TEMPS...THICKNESSES AND 850MB TEMPS APPEAR RATHER STEADY
STATE THROUGH THE PERIOD. THUS WILL TREND TOWARD A PERSISTENCE
TYPE FORECAST FRO HIGHS AND LOWS. MAVMOS LOOKS TO HAVE A PRETTY
GOOD HANDLE ON THAT.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
ISSUED AT 215 PM EDT FRI SEP 4 2015
MODELS ARE CLOSE ENOUGH THAT THE SUPERBLEND INITIALIZATION WAS
ACCEPTED FOR MOST ITEMS.
AN UPPER RIDGE WILL FLATTEN OUT AND ALLOW UPPER TROUGHING TO BUILD
INTO THE EASTERN USA. THIS WILL RESULT IN CHANCES FOR RAIN AND A
COOLING TREND DURING THE LONG TERM.
A COLD FRONT WILL GRADUALLY WORK ITS WAY THROUGH THE AREA DURING THE
LONG TERM. THE RESULT WILL BE CHANCES FOR RAIN MONDAY NIGHT THROUGH
THURSDAY...WITH BEST CHANCES TUESDAY NIGHT INTO WEDNESDAY.
HIGH TEMPERATURES WILL START OUT IN THE UPPER 80S ON TUESDAY BUT END
UP IN THE 70S THURSDAY AND FRIDAY.
&&
.AVIATION /DISCUSSION FOR THE 042100Z IND TAF UPDATE/...
ISSUED AT 430 PM EDT FRI SEP 4 2015
NO CHANGES NEEDED TO THE TAF.
PREVIOUS DISCUSSION FOLLOWS...
ISSUED AT 1232 PM EDT FRI SEP 4 2015
MVFR /POTENTIALLY IFR/ FOG AT ALL BUT KIND OVERNIGHT...OTHERWISE
VFR.
SCATTERED CUMULUS WILL DISSIPATE AFTER SUNSET. ISOLATED
THUNDERSTORMS POSSIBLE THIS AFTERNOON...ESPECIALLY NEAR KLAF...BUT
ODDS OF THEM HITTING A TERMINAL ARE TOO LOW TO MENTION IN THE TAF.
SHALLOW GROUND FOG LIKELY TO DEVELOP AGAIN TONIGHT AT ALL BUT KIND.
PUT MVFR FOG WITH MENTION OF DENSE SHALLOW FOG. THIS WILL BURN OFF
QUICKLY...BY 13Z.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...PUMA
NEAR TERM...PUMA
SHORT TERM...PUMA
LONG TERM....50
AVIATION...50/MK
Hazardous weather outlook, Sep 4, 3:48 AM EST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS
448 AM EDT FRI SEP 4 2015
INZ021-028>031-035>049-051>057-060>065-067>072-050900-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
448 AM EDT FRI SEP 4 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
OUTLOOK: WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON THROUGH EARLY EVENING MAINLY NORTH OF THE I 70
CORRIDOR. A FEW STORMS MAY PRODUCE CLOUD TO GROUND
LIGHTNING...GUSTY WINDS AND SMALL HAIL. HOWEVER WE ARE NOT
EXPECTING ANY OUTBREAKS OF SEVERE WEATHER AT THIS TIME.
HAZARDS: CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND SMALL HAIL.
TIMING: LATE THIS AFTERNOON THROUGH THE EARLY EVENING.
DISCUSSION: A VERY WARM AND HUMID AIRMASS WILL REMAIN ACROSS THE
REGION THROUGH LABOR DAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
OUTLOOK: A FEW LATE AFTERNOON AND EARLY EVENING THUNDERSTORMS
WILL BE POSSIBLE THROUGH LABOR DAY. THUNDERSTORM CHANCES WILL
INCREASE THROUGH THE MIDDLE OF NEXT WEEK. A FEW STRONG STORMS ARE
POSSIBLE BEGINNING EARLY NEXT WEEK...HOWEVER WE ARE NOT EXPECTING
ANY OUTBREAKS OF SEVERE WEATHER AT THIS TIME.
DISCUSSION: A BROAD UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN
OVER THE MISSISSIPPI VALLEY. THE COMBINATION OF A VERY WARM AND
HUMID AIRMASS AND A COUPLE OF WEAK UPPER DISTURBANCES WILL PRODUCE
A FEW AFTERNOON THUNDERSTORMS THROUGH THIS WEEKEND. A COLD FRONT
WILL MOVE INTO CENTRAL INDIANA BY THE MIDDLE OF NEXT WEEK. THIS
WILL RESULT IN A BETTER CHANCE OF THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
SMF
Thunderstorm Wind, Hancock
- When
- September 4, 4:30 PM EST
- Where
- Hancock County, 2.33 mi SSE of Mohawk
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 39.820, -85.830
Trees and/or utility lines were downed due to damaging thunderstorm wind gusts. This was one of multiple locations.
Thunderstorm Wind, Hancock
- When
- September 4, 4:30 PM EST
- Where
- Hancock County, 0.69 mi S of Maxwell
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.840, -85.770
Damaging thunderstorm winds of an estimated 70 mph was observed in this location.
Hail, Hancock
- When
- September 4, 4:35 PM EST to 4:37 PM EST
- Where
- Hancock County, 1.74 mi NW of Philadelphia
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.800, -85.870
Thunderstorm Wind, Hancock
- When
- September 4, 4:35 PM EST
- Where
- Hancock County, 1.74 mi NW of Philadelphia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.800, -85.870
An estimated 60 mph thunderstorm wind gust was observed in this location.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Florida, September 4, 2015$252,000 · 2 events
- Hail and Damaging Winds in Illinois, September 4, 2015$125,000 · 1 in hail · 10 events
- Hail and Damaging Winds in South Carolina, September 4, 2015$105,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Ohio, September 4, 2015$48,000 · 50 kt wind · 8 events
- Flash Flood and Hail in Ohio, September 4, 2015$30,000 · 1 in hail · 16 events
- Damaging Wind in Illinois, September 4, 2015$60,000 · 63 kt wind · 1 event
- Damaging Winds in Pennsylvania, September 4, 2015$46,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in North Carolina, September 4, 2015$37,000 · 1 in hail · 5 events
- Damaging Wind in Nebraska, September 4, 2015$40,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Virginia, September 4, 2015$19,000 · 1 in hail · 17 events
- Hail and Lightning Strikes in Florida, September 4, 2015$25,000 · 0.88 in hail · 5 events
- Hail and Damaging Winds in North Carolina, September 4, 20151 injured · $3,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598012, 598013, 598014, 598016.